Manent JB - Jorquera I - Franco V - Ben-Ari Y - Perucca E - Represa A
Intake of antiepileptic drugs (AEDs) during pregnancy can provoke severe and subtle fetal malformations associated with deleterious sequelae, reflecting the need for experimental investigations on the comparative teratogenic potential of these agents. We recently reported that prenatal exposure to vigabatrin and valproate, two AEDs which act through GABAergic mechanisms, induces hippocampal and cortical dysplasias in rodents. We have now investigated the effects of phenobarbital (PB, 30 mg/kg day) i.p.), a drug also endowed with GABAergic effects, and the new generation AEDs lamotrigine (LTG, 5-20mg/kg/day i.p.), topiramate (TPM, 10mg/kg/day i.p.), and levetiracetam (LEV, 50mg/kg/day i.p.) on brain development. Prenatal exposure to LTG induced hippocampal and cortical malformations in a dose-dependent manner, at maternal plasma concentrations within the clinically occurring range. These abnormalities were not observed after exposure to PB, TP and LEV. These observations raise concerns about potential clinical correlates and call for detailed comparative investigations on the consequences of AED use during pregnancy.